News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Should I try yet another antidepressant?


 LizaJane - Fri Mar 28, 2008 9:18 pm

I'm trying to decided if I should try yet another antidepressant. I'm on my third try and it's very frustrating.

Started on Prozac and within a week I was extremely anxious and agitated. Swithed to Citalopram, it worked for the first three months, then I felt no better than I had prior to antidepressants. I am now on Wellbutrin XL 300mg daily, have been taking it for about three months (started with 150mg daily for one month). It seemed to be working well for the most part, but now I am always tired, moody, and feel like I could easily become majorly depressed again.

Should I see my doctor and ask about switching again? I am currently seeing an internist, and he did suggest seeing a psychiatrist. I'm just not sure what I should do.
 Dr. E. Seigle - Wed Apr 02, 2008 8:20 pm

Dear LizaJane,

A referral to a psychiatrist is a good idea. That being said, I would ask if you have been treated with psychotherapy yet? Cognitive-behavioral psychotherapy can address issues causing depression that medication may not be able to do. Alternately, people are often treated successfully with medication and psychotherapy together. Regarding the Wellbutrin XL, your doctor may want to gradually increase your dose up to 450 mg per day. If this is not helpful, a common approach to your medication would be for your doctor to consider prescribing citalopram together with Wellbutrin, the combination working better than either medication individually. it would generally be within the area of expertise of a psychiatrist to be prescribing such a combination, and perhaps he/she could also either treat you with psychotherapy as well, or refer you to someone appropriate. Other types of medications can also be effective when standard antidepressants are not. Sorry it's been so difficult, it often is for a while finding the right antidepressant, and good luck!

-Eliot Seigle MD
 LizaJane - Wed Apr 02, 2008 8:35 pm

Thanks so much for your response.
I haven't had any psychotherapy, and I too believe I would benefit from it.

My primary physician had given me a referral to see a psychiatrist, but unfortunately I canceled that appointment. At the time I canceled I was feeling fine.

I really didn't like the side effects of the citalopram, mainly the low libido. Being depressed causes enough of a low libido without adding to it. But I do believe I could benefit from a combo of meds.

I think I'll call my primary physician tomorrow and see about a referral.
Again, thanks for your response.
 Debbie Miller, RN - Tue Apr 08, 2008 11:08 am

User avatar Hello,
Glad to hear you have an appointment. The loss of libido can sometimes be a temporary condition and as you continue the medication and start to feel better the loss that can be attributed to the depression may lift and you will feel better overall.

Good luck in this.
 LizaJane - Tue Apr 08, 2008 8:54 pm

Yes, I was able to get an appt on the 10th of this month (April).
Right now the Wellbutrin XL is like taking Tylenol, but I haven't and won't stop it until the psychiatrist tells me different.
When I say low libido, I mean NO libido, even after the third month....

Anyway, I am looking forward to this visit and pray that she can help me. Feeling this way is horrible and I wouldn't wish this on my worst enemy.
 Dr. E. Seigle - Wed Jul 23, 2008 7:13 pm

Dear LizaJane,

I do think that a referral to a psychiatrist would be a good idea. Regarding the cause of medication when it doesn't work, the most common reason is inadequate dosing. For example, your dose of Wellbutrin at 300 is below the maximum, which is 400 if tolerated, and this might be the amount you need. We don't know how much Lexapro that you took, but doses can be increased up to 60 mg if done cautiously and you tolerate it. Often, internists can use anti-depressants at doses lower than those necessary.

Barring these increases, your psychiatrist might recommend one of the psychotherapies proven to treat depression as well as medication, or he might prescribe two medications that augment one another, such as Wellbutrin with Lexapro, or an SSRI plus a "novel neuroleptic" such as Abilify or Seroquel, or augment an SSRI with lithium or thyroid hormone, or finally, try a tricyclic or MAOI antidepressant.

In other words, there are many options, and these are best known by a psychiatrist. Often, psychotherapy along with medication is the optimal choice.

Good luck! -E. Seigle MD

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here